Texas, 2010

Tornado and Damaging Winds in Texas, June 8, 2010

June 8, 2010 · NWS HGX · 10 events in 4 counties and zones

A large complex of showers and thunderstorms raced northward out of the Gulf of Mexico associated with an upper level disturbance. This activity generated mostly strong winds across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$467,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A large complex of showers and thunderstorms raced northward out of the Gulf of Mexico associated with an upper level disturbance. This activity generated mostly strong winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 8, 6:36 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 8, 6:36 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
736 AM CDT TUE JUN 8 2010

.UPDATE...
WITH THE THUNDERSTORM COMPLEX MOVING A BIT FURTHER TO THE NORTH
THAN EARLIER EXPECTED...EXPANDED THE LIKELY POPS FOR THIS MORNING.

40

&&

.PREV DISCUSSION... /ISSUED 635 AM CDT TUE JUN 8 2010/

AVIATION...
MESOSCALE VORT HAS DEVELOPED OVER DEEP SOUTH TX AND WILL PUSH NORTH
THROUGH THE WESTERN PART OF SE TX THIS MORNING. LARGE COMPLEX OF
SHRA/TSRA NEAR KVCT WILL LIKELY EXPAND AND AFFECT AREAS WEST OF
KCLL-KIAH LINE THIS MORNING. WILL HAVE VCTS IN THE TAFS BEGINNING
15Z. SCATTERED TSRA DEVELOPMENT IS EXPECTED THIS AFTN. STRONGEST
STORMS WILL PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...GUSTY
WINDS...AND HEAVY RAIN WHICH REDUCES VISIBILITIES BELOW 2SM. BKN
CEILINGS OF 2500-3500 FT LIKELY TO DEVELOP BY LATE MORNING. UPPER
LOW WILL PASS WEST OF SE TX TONIGHT/WEDNESDAY. THIS SHOULD RESULT IN
WIDESPREAD CONVECTIVE DEVELOPMENT ALONG WITH THREAT OF HEAVY
RAINFALL. AFTER A BRIEF BREAK THIS EVENING EXPECT TSRA TO DEVELOP
AFTER 06Z AND PERSIST INTO WEDNESDAY. MVFR CEILINGS AND REDUCED
VISIBILITIES ARE LIKELY. WINDS SHOULD STAY STRONG ENOUGH TONIGHT TO
PRECLUDE ANY FOG DEVELOPMENT.  35

IMPORTANT NOTE...THE KLBX TAF WILL REMAIN NIL UNTIL THE ASOS IS
RESTORED. THE ESTIMATED TIME ASOS WILL BE RESTORED IS SOMETIME
DURING THE LAST WEEK OF JUNE.

PREV DISCUSSION... /ISSUED 556 AM CDT TUE JUN 8 2010/

UPDATE...
UPDATE TO ADD MENTION OF LOCALLY HEAVY RAINFALL TODAY AND
WEDNESDAY...MAINLY TO THOSE LOCATIONS WITH LIKELY POPS.

40

PREV DISCUSSION... /ISSUED 459 AM CDT TUE JUN 8 2010/

DISCUSSION...
THE UPPER LOW OVER SOUTH TEXAS IS FORECAST BY ALL THE MODELS TO
GRADUALLY MOVE NORTHWARD TO SOMEWHERE BETWEEN SAN ANTONIO AND
COLLEGE STATION BY TONIGHT. FROM THERE THE 00Z MODELS HINT AT THE
LOW BRIEFLY BECOMING NEARLY STATIONARY OR MEANDERING WEDNESDAY
AND EARLY THURSDAY BEFORE THEN LIFTING SLOWLY NORTHEASTWARD OVER
THE KTXK AREA AND OUT OF THE STATE LATE THURSDAY.

THE MODELS ARE COMING MORE IN LINE WITH RAINFALL AS WOULD BE
EXPECTED WITH AN UPPER LOW SO CLOSE BY TO THE WEST. A THUNDERSTORM
COMPLEX ASSOCIATED WITH AN MCV WAS PUSHING NORTHWARD THROUGH THE
MID TEXAS COASTAL BEND EARLY THIS MORNING IS ON TRACK TO AFFECT
THE SOUTHWESTERN SET OF COUNTIES THIS MORNING. THE BEST CHANCES
OF RAIN DURING THE AFTERNOON WILL CONTINUE TO BE OVER THE
SOUTHWESTERN THIRD OF THE FORECAST AREA WITH AT LEAST SCATTERED
STORMS POSSIBLE ELSEWHERE. THE NAM AND GFS BOTH FORECAST THE
CHANCE OF STORMS TO CONTINUE THROUGH THE NIGHT AS THE LOW MOVES IN
THE VICINITY OF THE WESTERN COUNTIES. FELT THAT THE MODELS WERE
CORRECT FOR LIKELY RAIN CHANCES ON WEDNESDAY GIVEN THE LOCATION OF
THE LOW.

AS THE LOW THEN SHEARS OUT AND MOVES NORTHEAST OF TEXAS...A MID
LEVEL RIDGE DEVELOPS OVER THE NORTHERN GULF OF MEXICO NEAR THE
LOWER MISSISSIPPI VALLEY. THIS MORE SUMMER TIME PATTERN WILL BRING
DAYTIME TEMPERATURES INTO AT LEAST THE LOWER 90S OVER THE INLAND
AREAS. EACH MODEL DIFFERED ON HOW DEEPER LAYER MOISTURE MOVED
AROUND THE RIDGE AND INTO SE TX FROM THE GULF OF MEXICO THROUGH
THE WEEKEND AND INTO EARLY NEXT WEEK. THEY ALSO DIFFERED ON HOW
WARM THE MID LAYERS GET...WITH THE GFS COOLER AND MORE MOIST AND
THE ECMWF WARMER AND DRIER. COULD NOT RULE OUT SEA BREEZE ACTIVITY
EACH DAY AND KEPT DAYTIME ISOLATED RAIN CHANCES IN PLACE.

40

MARINE...
LIGHT TO MODERATE ONSHORE FLOW WILL PERSIST THROUGH THURSDAY AS
HIGH PRESSURE PERSISTS OVER THE EASTERN GULF. AN UPPER LEVEL LOW
OVER SOUTH TEXAS WILL RESULT IN ENHANCED THUNDERSTORM ACTIVITY
OVER THE COASTAL WATERS THROUGH THURSDAY. LOCALIZED STRONGER WINDS
AND ROUGH SEAS ARE LIKELY IN SOME OF THE STORMS. THE PRESSURE
GRADIENT WILL TIGHTEN THURSDAY NIGHT THROUGH SATURDAY AS SURFACE
LOW PRESSURE DEVELOPS OVER THE SRN PLAINS. SCEC CONDITIONS ARE
LIKELY OVER THE 00-60 NM WATERS MAINLY AT NIGHT BEGINNING THURSDAY
NIGHT AND LASTING THROUGH THE WEEKEND. A BRIEF PERIOD OF SCA
CONDITIONS IS POSSIBLE SATURDAY. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      89  78  87  76  92 /  40  50  60  40  40
HOUSTON (IAH)              88  77  88  77  91 /  40  30  60  20  40
GALVESTON (GLS)            87  80  87  81  88 /  40  40  50  20  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...40
AVIATION/MARINE...35
Hazardous weather outlook, Jun 8, 4:51 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
551 AM CDT TUE JUN 8 2010

GMZ330-335-350-355-TXZ163-164-176>179-195>200-210>214-226-227-
235>238-091300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
551 AM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY TODAY MAINLY ALONG AND WEST OF A
LINE FROM BRENHAM TO RICHMOND TO PALACIOS. LOCALLY HEAVY RAINFALL
WITH AMOUNTS UP TO TWO INCHES ARE POSSIBLE WITH THESE STORMS.
ELSEWHERE SCATTERED THUNDERSTORMS CAN BE EXPECTED. ISOLATED STRONG
STORMS WITH DAMAGING WINDS ARE ALSO POSSIBLE MAINLY DURING THE
AFTERNOON AND EARLY EVENING.

.DAY TWO...WEDNESDAY AND WEDNESDAY NIGHT

THUNDERSTORMS WILL BE LIKELY AS AN UPPER LOW MOVES SLOWLY
NORTHWARD FROM SOUTH TEXAS TO JUST WEST OR INTO THE VICINITY OF
THE BRENHAM AND CALDWELL AREAS BY LATE WEDNESDAY. LOCALLY HEAVY
RAINFALL BETWEEN ONE AND THREE INCHES IS POSSIBLE MAINLY ALONG AND
WEST OF A LINE FROM MADISONVILLE TO COLUMBUS.

.DAY THREE...THURSDAY

AS THE UPPER LOW MOVES NORTHWARD AWAY FROM THE AREA...ISOLATED TO
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE. RAINFALL AMOUNTS
GENERALLY UNDER ONE INCH ARE EXPECTED.

.DAYS FOUR THROUGH SEVEN...FRIDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY FOR LOCALLY HEAVY RAINFALL
TODAY THROUGH LATE WEDNESDAY.

In the hours before

Special weather statement, Jun 8, 8:14 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
914 AM CDT TUE JUN 8 2010

TXZ226-235>237-081515-
BRAZORIA-JACKSON-MATAGORDA-WHARTON-
914 AM CDT TUE JUN 8 2010

...SIGNIFICANT WEATHER ADVISORY...

AT 910 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS FROM NEAR VANDERBILT TO THE SOUTH
NUCLEAR PLANT TO NEAR MATAGORDA MOVING NORTHEAST AT 15 TO 25 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...SOUTH TEXAS NUCLEAR
PLANT...MORALES...MIDFIELD...LOUISE...LAKE TEXANA DAM...DANEVANG...
CORDELE...BLESSING...WEST COLUMBIA...SWEENY...RICHWOOD...QUINTANA...
LAKE JACKSON...LA WARD...FREEPORT...EL CAMPO...EDNA...CLUTE AND BAY
CITY.

GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. AVOID TALL OUTDOOR OBJECTS THAT CAN ATTRACT LIGHTNING.
IF YOU ARE OUTDOORS AND HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.  SEEK SHELTER IN A STURDY STRUCTURE OR
NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED.

LAT...LON 2923 9665 2921 9600 2912 9516 2908 9512
      2884 9545 2872 9575 2872 9583 2873 9612
      2884 9668 2902 9684 2907 9692
TIME...MOT...LOC 1412Z 182DEG 17KT 2883 9601

The radar

The Houston radar (KHGX), 70 km away, was scanning. The volume nearest the first event began at 14:39 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Brazoria

When
June 8, 8:40 AM CST
Where
Brazoria County, 1.51 mi SSW of Brazoria
Measured
52 kt (60 mph) estimated gust
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
29.030, -95.590

A metal barn was destroyed, with the loss of a roof to another barn, near the intersection of County Road 463 and FM 521 southwest of Brazoria.

Thunderstorm Wind, Brazoria

When
June 8, 8:40 AM CST
Where
Brazoria County, 1.94 mi WSW of Anchor
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
29.210, -95.510

Power outages were reported with several trees downed.

Thunderstorm Wind, Brazoria

When
June 8, 8:48 AM CST
Where
Brazoria County, 0.94 mi N of Four Corners
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
29.014, -95.578

Partial roof loss and damage occurred at a storage facility on FM 521 south of Brazoria.

Thunderstorm Wind, Wharton

When
June 8, 9:10 AM CST
Where
Wharton County, 0.6 mi SSW of Wharton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
29.312, -96.103

Several trees were reported downed along with damage to a telephone pole.

Thunderstorm Wind, Fort Bend

When
June 8, 9:15 AM CST
Where
Fort Bend County, 2.51 mi NNE of Pleak
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
29.512, -95.800

Several trees were downed and damage occurred to a storage building on J Meyer Road.

Thunderstorm Wind, Harris

When
June 8, 9:30 AM CST
Where
Harris County, 1.13 mi SSE of Bellaire Jct
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
COOP Observer
Coordinates
29.706, -95.440

Damage to 30 ft high billboard near the intersection of Bellaire Boulevard and Stella Link Road.

Thunderstorm Wind, Fort Bend

When
June 8, 9:30 AM CST to 9:31 AM CST
Where
Fort Bend County, 2.85 mi NNW of Pleak
Measured
56 kt (64 mph) estimated gust
Property damage
$12,000
Reported by
Newspaper
Coordinates
29.519, -95.837

Strong winds collapsed a large barn while another smaller barn received damage.

Funnel Cloud, Brazoria

When
June 8, 9:38 AM CST
Where
Brazoria County, 0.69 mi S of Pearland
Reported by
Emergency Manager
Coordinates
29.560, -95.280

Pearland police officer sighted funnel cloud.

Thunderstorm Wind, Harris

When
June 8, 9:55 AM CST
Where
Harris County, 2.5 mi WNW of Englewood
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
29.790, -95.390

Downed tree fell on a home in Houston Heights.

Tornado, Harris

When
June 8, 9:57 AM CST to 9:58 AM CST
Where
Harris County, 2.16 mi SE of Stewart Hgts to 2.2 mi SE of Stewart Hgts
Rating
EF0
Path length
0.14 mi
Path width
10 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
29.729, -94.943

A weak tornado caused significant roof damage to Bay Harbor apartment complex in Baytown. Approximately 16 units were damaged with the loss of one roof. Another roof was partially lifted and thrown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238384, 238385, 238383, 238451, 238452, 238453, 242616, 238246, 238454, 238248.